Utah, 2009

Flash Flooding in Utah, June 17 to 20, 2009

June 17 to 20, 2009 · NWS SLC · 2 events in 1 county or zone

Heavy rain on the Corner Canyon burn scar caused two debris flows over a four day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain on the Corner Canyon burn scar caused two debris flows over a four day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 17, 2:50 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT WED JUN 17 2009

.SYNOPSIS...A SERIES OF DISTURBANCES WILL CONTINUE TO MOVE ACROSS
UTAH THROUGH TONIGHT...KEEPING COOL AND UNSETTLED CONDITIONS
ACROSS THE AREA. A DRIER AND WARMER AIRMASS WILL BRIEFLY SPREAD
INTO THE AREA THURSDAY BEFORE ANOTHER SERIES OF STORMS IMPACT THE
AREA FOR THE WEEKEND.

&&

.DISCUSSION...AN UPPER LEVEL TROUGH REMAINS ACROSS THE GREAT BASIN
THIS AFTERNOON WITH ANOTHER TROUGH APPROACHING FROM THE WEST.
THIS FIRST TROUGH HAS A DISTURBANCE OVER NORTH CENTRAL ARIZONA
WHICH WILL CONTINUE TO MOVE NORTHEAST ACROSS SOUTHERN AND EASTERN
UTAH THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAVE DEVELOPED ALONG THE NORTHWEST EDGE OF THIS
SYSTEM OVER THE SOUTHWEST MOUNTAINS. THIS SHORTWAVE WILL IMPACT
SOUTHERN AND EASTERN UTAH THROUGH LATE THIS EVENING BEFORE
WEAKENING AND MOVING INTO WESTERN COLORADO.

THE COMBINATION OF ABUNDANT MOISTURE AND THE DYNAMICS OF THE
APPROACHING TROUGH FROM THE WEST WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE NORTH THROUGH THIS AFTERNOON. THE
COVERAGE WILL BECOME WIDESPREAD TONIGHT AS THE AXIS OF THE TROUGH
MOVES EAST ACROSS THE AREA. HAVE HIT THE POPS HARD TONIGHT AS SO
MANY INGREDIENTS ARE COMING TOGETHER FOR A WIDESPREAD RAIN EVENT.
THESE INCLUDE...HIGH PWS...300-500MB VORT ADVECTION AND DIV
Q...FAVORABLE 300-500MB LAPSE RATE...500-700MB THETA-E AXIS...AND
A WELL DEFINED 700MB TROUGH AXIS. THE NORTHWEST FLOW BEHIND THE
TROUGH AXIS REMAINS MOIST THROUGH MID MORNING ALONG THE WASATCH
FRONT SO HAVE KEPT POPS IN THE LIKELY RANGE THROUGH MID MORNING.
STRONG MID LEVEL DRYING WILL DEVELOP BY MIDDAY ACROSS THE NORTH
AND FARTHER SOUTH THE EAST THE DRYING WILL TAKE PLACE DURING THE
AFTERNOON.

A SHORTWAVE RIDGE WILL PREVAIL THURSDAY NIGHT THROUGH FRIDAY BUT
AS ANOTHER TROUGH DEVELOPS RAPIDLY OVER CALIFORNIA FRIDAY
AFTERNOON THE WINDS ALOFT WILL SHIFT TO SOUTHERLY IMPORTING
MOISTURE WAS LINGERING OVER ARIZONA. COULD SEE SHOWERS AS EARLY AS
FRIDAY EVENING ACROSS THE HIGHER TERRAIN OF EXTREME SOUTHERN UTAH.
BY SATURDAY THE MOIST SOUTHERLY FLOW WILL COVER THE ENTIRE AREA.
ALTHOUGH THE MOISTURE LOOKS PLENTIFUL ON THE GFS THE EC IS WEAKER
WITH THE MOISTURE SURGE SO HAVE NOT GONE TOO WILD WITH POPS AT
THIS TIME. FROM SUNDAY ON...THE 500MB HEIGHTS OF THE EC REMAIN ABOUT
60M HIGHER THAN THE GFS AND HAS LESS AMPLITUDE TO THE TROUGH OVER
THE PACIFIC NORTHWEST. HAVE LEANED TOWARD THE EC BUT KEPT A LOW
POP IN SOME NORTHERN AREAS JUST IN CASE THE GFS IS CORRECT.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE SLC
TERMINAL...THOUGH CEILINGS WILL GENERALLY REMAIN BELOW 6000 FT AGL.
THERE IS A 20 PERCENT CHANCE THAT HEAVIER SHOWERS WILL TEMPORARILY
REDUCE CONDITIONS TO MVFR. WINDS SHOULD BE OUT OF THE NORTHWEST UNTIL
THEY SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z...BUT NEARBY
THUNDERSTORMS WILL RESULT IN SOME PERIODS OF GUSTY AND ERRATIC
WINDS. THERE IS A 30 PERCENT CHANCE THAT A THUNDERSTORMS WILL
DIRECTLY IMPACT THE TERMINAL BEFORE 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 17, 4:40 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT WED JUN 17 2009

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...PRIMARILY ACROSS NORTHERN AND CENTRAL UTAH. SOME OF
THESE STORMS MAY BECOME STRONG...CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL IN ADDITION TO SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE OUTLOOK AREA LATE
THURSDAY INTO FRIDAY...BRINGING A BRIEF DRYING AND WARMING TREND.
ANOTHER SERIES OF WEATHER DISTURBANCES ARE EXPECTED TO IMPACT THE
AREA DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 99 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Salt Lake

When
June 17, 9:10 PM MST to June 18, 12:10 AM MST
Where
Salt Lake County, 1.96 mi SSE of Carters Sky Ranch Ar to 1.31 mi SSE of Carters Sky Ranch Ar
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
40.505, -111.833

Heavy rain caused a debris flow at the Corner Canyon burn scar. Three homes were damaged, including flooding and debris in two basements, a garage, and a pool.

Flash Flood, Salt Lake

When
June 20, 3:35 PM MST to 6:35 PM MST
Where
Salt Lake County, 2.63 mi E of Nash to 2.27 mi S of Carters Sky Ranch Ar
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
40.470, -111.870

Additional heavy rain at the Corner Canyon burn scar caused another debris flow. This one was channeled down a street and property damage was averted.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185277, 185272.